Alert archive / Ohio / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 255, NWS Wilmington, OH

October 24, 2001Hocking County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Oct 24, 2001, 10:04 PM EDT for Hocking County, Ohio. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 24, 2001, 10:04 PM EDT (02:04 UTC)
Expired
Oct 24, 2001, 10:45 PM EDT
In force
41 min
Issued by
NWS Wilmington, OH
Area
Whole counties

County Hocking County, OH

The radar

The Cincinnati radar (KILN), 116 km from the middle of the area, began a volume at 02:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 24, 10:35 PM EDTThunderstorm Wind 50 ECountywide, OHNumerous trees were downed across the county.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 24, 6:45 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.1 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2001-10-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 392 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2001-10-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 268 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
392 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1130 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
268 m²/s²
0-3 km storm-relative helicity
330 m²/s²
Significant tornado parameter
0.7
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

267 
WUUS51 KILN 250205
SVRILN
OHC073-250245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
1004 PM EDT WED OCT 24 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HOCKING COUNTY IN CENTRAL OHIO...

* UNTIL 1045 PM EDT...

* AT 1004 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS 22 MILES WEST OF LOGAN...MOVING EAST AT 40 
  MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LOGAN...
  ENTERPRISE...
  CARBON HILL...

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL.

THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING VERY LARGE HAIL AND
DAMAGING WINDS. IF YOU ARE IN THE STORMS PATH...TAKE COVER IN A
STURDY STRUCTURE UNTIL THE STORM PASSES.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 24, 9:25 PM EDT, 39 minutes earlier.

Area forecast discussion, Oct 24, 9:25 PM EDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
925 PM EDT WED OCT 24 2001

WILL CLEAR TORNADO WATCH OVER REST OF THE WESTERN HALF OF FORECAST
AREA AND BRING ZONES BACK TO SOME SEMBLANCE OF NORMALCY. WILL SWITCH
WIND TO WEST AND BRING IN THE CLEARING LATE. OTHERWISE...ERN 1/2 OF
FCST AREA IS UNCHANGED.

.ILN...NONE.

FRANKS

In the hours before

Local storm report, Oct 24, 8:59 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
859 PM EDT WED OCT 24 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0854 PM    1 S WILMINGTON            OH   69 MPH TSTM WIND GUST
10/24/01   CLINTON                        MEASURED 60 KNOT GUST AT
                                          WFO ILN
Local storm report, Oct 24, 9:06 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
906 PM EDT WED OCT 24 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0840 PM    LUDLOW                    KY   WIND DAMAGE
10/24/01   KENTON                         TREES DOWNED. ALSO
                                          REPORTED IN ELSMERE.

0825 PM    COUNTYWIDE                OH   WIND DAMAGE
10/24/01   HAMILTON                       NUMEROUS TREES DOWNED.

0859 PM    4 SE WILMINGTON           OH   58 MPH TSTM WIND GUST
10/24/01   CLINTON                        MEASURED 50 KNOT GUST AT
                                          ILN ASOS.
Local storm report, Oct 24, 9:24 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
924 PM EDT WED OCT 24 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0910 PM    4 S FALMOUTH              KY   .75 INCH HAIL
10/24/01   PENDLETON                      ALSO A TREE BLOWN DOWN IN
                                          FALMOUTH.

0914 PM    XENIA                     OH   WIND DAMAGE
10/24/01   GREENE                         NUMEROUS TREES DOWNED
                                          COUNTYWIDE. TREE ON A HOUSE
                                          IN XENIA.

0830 PM    2 S CRITTENDEN            KY   WIND DAMAGE
10/24/01   GRANT                          SEVERAL TREES
                                          DOWNED...REPORTED BY
                                          SPOTTER.
Special weather statement, Oct 24, 9:45 PM EDT, 19 minutes before
INZ050-058-059-066-073>075-080-KYZ089>096-OHZ026-034-035-042>044-
051>053-060>062-070>072-077-078-250200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
945 PM EDT WED OCT 24 2001

...TORNADO WATCH HAS BEEN CANCELLED...
...FLASH FLOOD WATCH HAS BEEN CANCELLED...

THE TORNADO WATCH THAT WAS IN EFFECT FOR WEST CENTRAL OHIO...THE
MIAMI AND WHITEWATER VALLEYS...AND THE TRI-STATE HAS BEEN
CANCELLED.

THE FLASH FLOOD WATCH THAT WAS IN EFFECT FOR PORTIONS OF THE TRI-
STATE HAS BEEN CANCELLED. THE HEAVY RAIN ASSOCIATED WITH THE
THUNDERSTORMS IS NO LONGER A THREAT FOR THIS AREA SINCE THE STORMS
HAVE MOVED EAST.

THE LINE OF THUNDERSTORMS THAT CAUSED DAMAGING WINDS FOR MUCH OF
WESTERN OHIO...EASTERN INDIANA...AND NORTHERN KENTUCKY HAS MOVED
EAST OF THE REGION. WITH THIS MAIN THREAT GONE...THE TORNADO WATCH
HAS BEEN CANCELLED.

FRANKS
Local storm report, Oct 24, 9:49 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
949 PM EDT WED OCT 24 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0920 PM    2 S SARDINIA              OH   WIND DAMAGE
10/24/01   BROWN                          NUMEROUS TREES DOWNED OVER
                                          NORTHERN BROWN COUNTY.

0926 PM    JEFFERSONVILLE            OH   WIND DAMAGE
10/24/01   FAYETTE                        NUMEROUS TREES DOWNED FROM
                                          JEFFERSONVILLE TO WASH
                                          COURT HOUSE.
Local storm report, Oct 24, 10:01 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
1001 PM EDT WED OCT 24 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0958 PM    1 N GROVEPORT             OH   58 MPH TSTM WIND GUST
10/24/01   FRANKLIN                       MEASURED BY SPOTTER ALONG
                                          ROUTE 33 NEAR FAIRFIELD
                                          COUNTY LINE.

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 8:02 PM EDTSevere Thunderstorm WarningILNHamilton58 min
Oct 24, 8:04 PM EDTSevere Thunderstorm WarningILNShelby41 min
Oct 24, 8:11 PM EDTSevere Thunderstorm WarningILNMiami, Montgomery49 min
Oct 24, 8:23 PM EDTSevere Thunderstorm WarningILNWarren52 min
Oct 24, 8:28 PM EDTSevere Thunderstorm WarningILNClermont47 min
Oct 24, 8:30 PM EDTSevere Thunderstorm WarningILNLogan45 min
Oct 24, 8:36 PM EDTSevere Thunderstorm WarningILNClark, Greene39 min
Oct 24, 8:36 PM EDTSevere Thunderstorm WarningILNChampaign39 min
Oct 24, 8:43 PM EDTSevere Thunderstorm WarningILNBrown, Clinton, Highland47 min
Oct 24, 9:02 PM EDTSevere Thunderstorm WarningILNFayette43 min
Oct 24, 9:04 PM EDTSevere Thunderstorm WarningILNMadison, Union41 min
Oct 24, 9:15 PM EDTSevere Thunderstorm WarningILNPickaway, Ross45 min
Oct 24, 9:18 PM EDTSevere Thunderstorm WarningILNFranklin57 min
Oct 24, 9:22 PM EDTSevere Thunderstorm WarningILNDelaware38 min
Oct 24, 9:33 PM EDTSevere Thunderstorm WarningILNAdams57 min
Oct 24, 9:55 PM EDTSevere Thunderstorm WarningILNFairfield, Licking50 min
Oct 24, 9:59 PM EDTSevere Thunderstorm WarningILNPike, Scioto46 min
Oct 24, 10:01 PM EDTSevere Thunderstorm WarningILNRoss29 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.